Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 118, NWS Twin Cities, MN

June 20, 2005Benton County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2005, 6:28 AM CDT for Benton County, Minnesota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2005, 6:28 AM CDT (11:28 UTC)
Expired
Jun 20, 2005, 7:30 AM CDT
In force
62 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Benton County, MN

The radar

The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:40 AM CDTHAIL 0.751 S Mayhew, MNHAILED FOR 3-4 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2240 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 201129
SVRMPX
MNC009-201230-
/O.NEW.KMPX.SV.W.0118.050620T1128Z-050620T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
628 AM CDT MON JUN 20 2005

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MINNESOTA

* UNTIL 730 AM CDT

* AT 624 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL. THIS STORM WAS LOCATED JUST EAST
  OF RICE...OR ABOUT 13 MILES NORTH OF ST CLOUD. IT WAS MOVING EAST
  AT 20 MPH. HAIL THE SIZE OF QUARTERS IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  FOLEY...
  GILMAN...
  MAYHEW...

STAY INDOORS AND AWAY FROM WINDOWS.

LAT...LON 4580 9430 4564 9415 4561 9379 4581 9378

$$

TDK
2 follow-up statements
000 
WWUS53 KMPX 201156
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
656 AM CDT MON JUN 20 2005

MNC009-201230-
/O.CON.KMPX.SV.W.0118.000000T0000Z-050620T1230Z/
BENTON MN-
656 AM CDT MON JUN 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM CDT FOR
BENTON COUNTY...

AT 649 AM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM JUST NORTH OF FOLEY...ABOUT 14 MILES NORTHEAST OF
ST CLOUD. THIS STORM WAS MOVING SLOWLY EAST AT 15 MPH.

THE FIRST STORM THAT WAS JUST EAST OF RICE HAD WEAKENED SINCE 640 
AM...BUT ANOTHER STORM NEAR FOLEY WAS STRENGTHENING AND MAY PRODUCE 
HAIL.

LOCATIONS STILL IN THE WARNING INCLUDE FOLEY AND RONNEBY.

LAT...LON 4580 9430 4564 9415 4561 9379 4581 9378

$$

TDK
000 
WWUS53 KMPX 201230
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
730 AM CDT MON JUN 20 2005

MNC009-201245-
/O.EXP.KMPX.SV.W.0118.000000T0000Z-050620T1230Z/
BENTON MN-
730 AM CDT MON JUN 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY EXPIRED AT 730 
AM CDT...

A STRONG STORM WAS 5 TO 10 MILES EAST OF FOLEY...BUT IT HAD WEAKENED 
SINCE 720 AM. SMALL HAIL MAY STILL OCCUR UNTIL 745 AM OVER EASTERN 
BENTON COUNTY...EAST OF RONNEBY...BUT LARGE HAIL OR STRONG WIND ARE 
NO LONGER EXPECTED.  THEREFORE THE SEVERE THUNDERSTORM WARNING FOR 
BENTON COUNTY WAS ALLOWED TO EXPIRE.

LAT...LON 4580 9430 4564 9415 4561 9379 4581 9378

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:15 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 20, 3:15 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 AM CDT MON JUN 20 2005

.DISCUSSION...
CONVECTION ACROSS NORTHERN MN VCNTY SURFACE WARM FRONT ALSO BEING
HELPED ALONG BY WEAK MID LEVEL TROUGH.  THESE STORMS HAVE BEEN
SHOWING A VERY SLOW SAG SOUTH ALONG 1000-500 MB THICKNESS FIELD AND
COULD WORK INTO OUR CWA AROUND DAYBREAK.  A BIT OF A TROPICAL
CONNECTION SHOWN IN WATER VAPOR IMAGERY OUT OF THE 4 CORNERS AREA
WITH PWATS OF 1.5 INCHES OR MORE INTO MN.  SURFACE FRONT WILL SAG
INTO CENTRAL MN LATER TODAY WITH ANOTHER ROUND OF THUNDERSTORMS
POSSIBLE.  RATHER HIGH SBCAPE AROUND 2500 J/KG VINCINTY FRONT.
HOWEVER BEST 0-6 KM BULK SHEAR MAINLY ALONG CANADIAN BORDER IN
STRONGER MID LEVEL WIND FIELD.  SURFACE WINDS ALONG FRONTAL BOUNDARY
ALSO QUITE WEAK THIS AFTERNOON/EVENING.  WILL CONTINUE WITH 30-40
PERCENT POPS FOR THIS AFTERNOON/EVENING.  SOME DIFFERENCES BETWEEN
GFS AND NAM ON TUESDAY WITH NAM SAGGING FRONT INTO S IA BY 00Z WED
AND GFS HOLDING IT NEAR MN/IA BORDER...WITH NEITHER MODEL HAVING
VERY GOOD RUN TO RUN CONTINUITY.  THUS...NOT A LOT OF CONFIDENCE IN
WHERE PRECIP MAX WILL BE.  AS THIS SYSTEM MOVES THRU SOUTHERLY FLOW
ONCE AGAIN QUICKLY RETURNS LATE WED/THURS AHEAD OF NEXT SYSTEM
COMING THRU THE DAKOTAS TOWARD NW MN.  IN THE TEMPERATURE
DEPARTMENT...A SLIGHT COOLING FOR TUESDAY MAINLY NE CWA AS CANADIAN
HIGH PRESSURE MOVES ACROSS THE GREAT LAKES...THEN WARMER AGAIN BY
WEDNESDAY.

LONGER TERM...THURSDAY THROUGH SUNDAY
MODELS PRETTY CONSISTENT WITH REGARD TO LATE IN THE WEEK.
OPERATIONAL GFS ALSO IN DECENT AGREEMENT AND UKMET AND ECMWF...AND
LOOKS PRETTY CLOSE TO ENSEMBLE MEAN. SPAGHETTI PLOTS NOT AVAILABLE
YET. LOOKS LIKE BOUNDARY DRIFTS SOUTHWARD ACROSS CWA THURSDAY INTO
FRIDAY. SOME HINT THAT MID LEVEL TEMPS MIGHT BE TOO WARM FOR PRECIP
ON THURSDAY BUT FRONT WILL BE IN AREA...AND LATE NIGHT MCS POSSIBLE
SO WILL HANG ON TO SMALL POPS IN EASTERN COUNTIES THURSDAY...BEFORE
WESTERN PORTION OF FRONT LIFTS BACK NORTHWARD THURSDAY NIGHT OR
FRIDAY...WITH STORMS POSSIBLE OVER ENTIRE AREA. UPPER TROUGH GOES BY
LATE FRIDAY...WITH NICE UPPER RIDGING FOR THE WEEKEND BEFORE NEXT
WEST COAST TROF TAKES SHAPE.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

PAULSON/KRAUSE
Hazardous weather outlook, Jun 20, 5:55 AM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 AM CDT MON JUN 20 2005

MNZ041-047>051-054>070-073>078-082>085-091>093-WIZ023-024-211100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
MARTIN-MCLEOD-MEEKER-NICOLLET-PIERCE-POPE-RAMSEY-REDWOOD-RENVILLE-
RICE-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE-STEVENS-SWIFT-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE-
555 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. MOST STORMS DURING
THE DAY WILL NORTH OF WILLMAR AND PRINCETON...AND A FEW COULD
PRODUCE HAIL OR GUSTY WIND.  STORMS TONIGHT COULD ENVELOP MUCH OF
CENTRAL AND SOUTHERN MINNESOTA...AND MAYBE SNEAK INTO THE RIVER
FALLS AREA OF WISCONSIN.  STORMS TONIGHT WOULD BE HAIL PRODUCERS...
WITH SOME POTENTIAL FOR LOCALIZED STRONG WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FEW SEVERE STORMS ARE AGAIN POSSIBLE...MAINLY DURING THE AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY NORTH OF A LINE FROM
WILLMAR TO PRINCETON...AND ACROSS THE REGION TONIGHT.

MNZ042>045-052-053-WIZ014-211100-
CHISAGO-ISANTI-KANABEC-MILLE LACS-MORRISON-POLK-TODD-
555 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND EAST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE STORMS MAY OCCUR TODAY OR TONIGHT. MOST STORMS DURING
THE DAY WILL NORTH OF WILLMAR AND PRINCETON...AND A FEW COULD
PRODUCE HAIL OR GUSTY WIND.  STORMS TONIGHT COULD ENVELOP MUCH OF
CENTRAL AND SOUTHERN MINNESOTA...AND MAYBE SNEAK INTO THE RIVER
FALLS AREA OF WISCONSIN.  STORMS TONIGHT WOULD BE HAIL PRODUCERS...
WITH SOME POTENTIAL FOR LOCALIZED STRONG WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED...MAINLY PRIOR TO 10 AM...
AND AGAIN DURING LATE AFTERNOON INTO THE EVENING.

WIZ015-016-025>028-211100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-RUSK-
555 AM CDT MON JUN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:41 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs65 min
Jun 20, 10:15 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stevens60 min
Jun 20, 10:39 AM CDTSevere Thunderstorm WarningMPXTodd66 min
Jun 20, 11:11 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Pope, Stearns, Swift64 min
Jun 20, 11:28 AM CDTSevere Thunderstorm WarningMPXMorrison62 min
Jun 20, 11:33 AM CDTSevere Thunderstorm WarningMPXChippewa57 min
Jun 20, 11:57 AM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Sherburne63 min
Jun 20, 12:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns71 min
Jun 20, 12:27 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright63 min
Jun 20, 12:49 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti, Kanabec56 min
Jun 20, 12:56 PM CDTSevere Thunderstorm WarningMPXMcLeod, Renville, Sibley64 min
Jun 20, 1:11 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine64 min
Jun 20, 1:29 PM CDTFlash Flood WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more3 hr
Jun 20, 1:29 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Chisago, Dakota, Hennepin, Ramsey and 3 more61 min
Jun 20, 1:55 PM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley65 min
Jun 20, 2:09 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood51 min
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningMPXGoodhue, Le Sueur, Rice61 min
Jun 20, 3:01 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Waseca, Watonwan59 min
Jun 20, 3:11 PM CDTFlash Flood WarningMPXBlue Earth, Goodhue, Le Sueur, Nicollet, Rice3 hr
Jun 20, 3:56 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn, Martin64 min
Jun 20, 4:51 PM CDTSevere Thunderstorm WarningMPXMcLeod39 min
Jun 20, 4:58 PM CDTSevere Thunderstorm WarningMPXMartin21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.